Alert archive / Tennessee / Tornado Warnings in 2024

Tornado Warning 12, NWS Morristown, TN

May 26, 2024Roane County, Tennessee

NWS Morristown, TN issued this tornado warning at May 26, 2024, 4:40 PM EDT for Roane County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2024, 4:40 PM EDT (20:40 UTC)
Expired
May 26, 2024, 5:03 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Roane County, TN

The radar

The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 9:59 AM EDTTornado WatchSPC8 hr
May 26, 1:46 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

117 
WFUS54 KMRX 262040
TORMRX
TNC145-262130-
/O.NEW.KMRX.TO.W.0012.240526T2040Z-240526T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
440 PM EDT Sun May 26 2024

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Central Roane County in east Tennessee...

* Until 530 PM EDT.

* At 440 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Rockwood, moving east at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rockwood and Midtown around 445 PM EDT.
  Kingston around 500 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Harriman.

This includes Interstate 40 in Tennessee between mile markers 341 and
356.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3587 8473 3589 8471 3592 8466 3593 8465
      3593 8462 3595 8460 3595 8455 3596 8456
      3597 8455 3598 8451 3583 8443 3579 8469
TIME...MOT...LOC 2040Z 251DEG 13KT 3584 8468 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SR
2 follow-up statements
774 
WWUS54 KMRX 262051
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
451 PM EDT Sun May 26 2024

TNC145-262130-
/O.CON.KMRX.TO.W.0012.000000T0000Z-240526T2130Z/
Roane TN-
451 PM EDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR CENTRAL
ROANE COUNTY...

At 451 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Rockwood, moving east at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rockwood and Midtown around 455 PM EDT.
  Kingston around 500 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Harriman.

This includes Interstate 40 in Tennessee between mile markers 344 and
356.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3585 8462 3588 8464 3591 8465 3592 8464
      3593 8462 3595 8460 3595 8455 3596 8456
      3597 8455 3598 8451 3583 8443 3583 8460
TIME...MOT...LOC 2051Z 251DEG 13KT 3585 8463 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SR
758 
WWUS54 KMRX 262103
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
503 PM EDT Sun May 26 2024

TNC145-262112-
/O.CAN.KMRX.TO.W.0012.000000T0000Z-240526T2130Z/
Roane TN-
503 PM EDT Sun May 26 2024

...THE TORNADO WARNING FOR CENTRAL ROANE COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM EDT for east
Tennessee.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.

Remember, a Severe Thunderstorm Warning still remains in effect for
Roane County until 545 PM EDT.

&&

LAT...LON 3585 8462 3588 8464 3591 8465 3592 8464
      3593 8462 3595 8460 3595 8455 3596 8456
      3597 8455 3598 8451 3583 8443 3583 8460
TIME...MOT...LOC 2100Z 251DEG 13KT 3586 8458 

$$

SR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 26, 3:57 PM EDT, 43 minutes earlier.

Area forecast discussion, May 26, 3:57 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
357 PM EDT Sun May 26 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 354 PM EDT Sun May 26 2024

Key Messages:

1. Showers and thunderstorms still moving east into Virginia late
this afternoon and then upstream convection may move into the area
early this evening and could shift farther south, although
confidence is increasing on timing, the coverage and intensity of
storms and how far south is still somewhat uncertain.

2. High confidence that a line of strong to severe storms will move
through the region late tonight/early Monday morning.

3. Localized flooding will be possible in places where soils are
more saturated from recent rains. Especially the northern plateau
eastward into northeast Tennessee and southwest Virginia.

Discussion:

Late this afternoon the threat of severe storms continues through
the afternoon and evening. Models are still indicating a very
favorable environment for severe storms from Middle into East TN. A
very unstable airmass continues over the central and southern valley
with storms starting to develop. NAM soundings show steep lapse
rates and ML CAPE around 2500 J/KG. High effective shear will
support supercells. Low LCL heights and 0-1 Km shear high enough to
help tornado formation. These storms will move across the southern
sections late in the afternoon to mid evening and then decrease.

There is still good confidence in more storms moving through late
tonight as the cold front and trough approach the region. CAMs are
in good agreement on a squall line moving through around 2 AM to 7
AM. CAPE will be lower at this time less than 1K in most areas but
shear will be favorable around 50 to 60 knots. The main threat will
be damaging straight-line winds but a few isolated tornadoes cannot
be ruled out with favorable 0-1 km shear (30 knots) and 0-1 km
helicity (200 to 300).

Rain amounts will generally be 1 to 2 inches for most locations.
The line of storms will be moving fairly quickly but will likely
have high rain rates. Flooding potential will be higher in places
where storms have moved through this afternoon/evening and places
that have had heavy rain recently. Overall, flooding threat is
higher than earlier because of todays severe storms and
additional rainfall.

By late Monday morning the front will be moving through the region
as the line of storms from overnight should be moving east of the
Appalachians. Moving into the afternoon/evening hours we will likely
see another round of thunderstorms along shortwave energy traversing
the south side of the low pressure system over the Great Lakes.
Storms Monday are expected to be weaker and more isolated in
coverage, with the greatest chances to see storms being north of
Interstate 40. If the sky is able to clear out earlier in the day
after tonight's line the atmosphere could destabilize enough that
some of the stronger storms will be capable of producing strong
winds gusts and hail during the afternoon/evening. Once the sun
begins to set Monday evening the better synoptic forcing and diurnal
convection should quickly end.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 334 PM EDT Sun May 26 2024

Key Messages:

1. A few more showers and storms exiting the area Monday evening.

2. Drier and cooler weather to begin Tuesday through the end of the
week. A warming trend starting next weekend. Also an increasing
chance of showers and thunderstorms.

Discussion:

For the rest of the work week we'll generally see a trend of cooler
weather, a few degrees below seasonal normals as we sit at the base
of the trough which will help keep light westerly to northwesterly
winds over the region. We also could see some light showers along
the spine of the Appalachians with the northwest flow, but generally
most of the eastern Tennessee Valley should remain dry Tuesday
through Friday.

Rain chances return over the weekend as a low tries to move through
the eastern United States. PoP chances will remain lower at this
time due to uncertainty with how far east the system is able to
progress before taking a more northward course towards the Great
Lakes Region. The ridging that will build in to fight against this
system will also likely increase temperatures to above seasonal
normals by Saturday/Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 127 PM EDT Sun May 26 2024

Confidence is higher with timing of showers and storms across
northeast TN and coverage so have some vicinity thunder for TRI
and TYS early evening. Included Tempo for TRI for a few hours but
not sure for TYS. The best chance for widespread thunder will
still be late tonight/early Monday morning when a line of storms
moves through. Some of these storms still may be strong to
severe. Lower ceilings and visibilities will have all sites except
MVFR except TRI in the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  87  63  86 /  80  50   0   0
Knoxville McGhee Tyson Airport, TN  68  82  61  81 /  90  60  10   0
Oak Ridge, TN                       67  82  60  82 /  90  60  10   0
Tri Cities Airport, TN              64  80  59  77 /  70  70  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
LONG TERM....TD
AVIATION...TD
Hazardous weather outlook, May 26, 3:16 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
316 PM EDT Sun May 26 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-272000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
316 PM EDT Sun May 26 2024 /216 PM CDT Sun May 26 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Two more rounds of severe thunderstorms are expected this
afternoon and tonight.

The next round is expected between late afternoon and late
evening, mainly areas along and north of I-40. These storms will
be capable of producing damaging wind gusts to 70 mph, large hail
to ping-pong ball size, and tornadoes.

A second round of severe storms is expected later tonight, likely
between midnight and 6 AM. These storms will be capable of
producing damaging wind gusts, large hail, and isolated tornadoes.

In addition, repeated or prolonged periods of heavy rainfall may
produce localized flooding especially across northern sections.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening and
overnight tonight.

TD

In the hours before

Local storm report, May 26, 1:40 PM EDT, 3 hours before
Preliminary Local Storm Report
National Weather Service Morristown TN
140 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     Tstm Wnd Dmg     1 NNW Oneida            36.51N 84.52W
05/26/2024                   Scott              TN   911 Call Center

            Dispatch reports numerous trees and utility
            poles down across northern portions of Scott
            County. Time estimated by radar.

&&
Local storm report, May 26, 3:00 PM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
300 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Tstm Wnd Gst     Ewing                   36.64N 83.42W
05/26/2024  M55 MPH          Lee                VA   Trained Spotter

            Trained Spotter report of 55mph wind gust in
            Ewing Virginia.

&&
Local storm report, May 26, 4:15 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
415 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Dmg     Gate City               36.64N 82.58W
05/26/2024                   Scott              VA   Trained Spotter

            Tree down 5-inch diameter. Time estimated
            from radar.

&&
Local storm report, May 26, 4:25 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
425 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     3 NNE Howard Quarter    36.51N 83.38W
05/26/2024                   Hancock            TN   911 Call Center

            Dispatch reported large oak tree across
            Hancock County side of Snake Hollow Rd. Time
            Estimated by Radar.

&&
Local storm report, May 26, 4:27 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
427 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     Tstm Wnd Dmg     Big Stone Gap           36.86N 82.78W
05/26/2024                   Wise               VA   911 Call Center

            Tree down on W. 2nd Street North in Big
            Stone Gap. Reported by Big Stone Gap Police
            Dept.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:36 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott54 min
May 26, 1:18 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott, Union57 min
May 26, 2:02 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock43 min
May 26, 2:11 PM EDTTornado WarningMRXClaiborne, Hancock34 min
May 26, 3:45 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane45 min
May 26, 4:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 3 more42 min
May 26, 4:24 PM EDTSevere Thunderstorm WarningMRXAnderson, Grainger, Jefferson, Knox, Sevier, Union51 min
May 26, 4:26 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk49 min
May 26, 4:48 PM EDTTornado WarningMRXGrainger, Hamblen, Jefferson24 min
May 26, 4:54 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk51 min
May 26, 4:57 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Morgan, Roane48 min
May 26, 5:00 PM EDTTornado WarningMRXCampbell, Scott, Union12 min
May 26, 5:06 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more39 min
May 26, 5:09 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson, Sevier51 min
May 26, 5:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Morgan, Roane27 min
May 26, 5:18 PM EDTTornado WarningMRXMonroe, Polk42 min
May 26, 5:21 PM EDTSpecial Weather StatementMRXBlount39 min
May 26, 5:26 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Sevier64 min
May 26, 5:28 PM EDTSpecial Weather StatementMRXCarter47 min
May 26, 5:36 PM EDTSevere Thunderstorm WarningMRXAnderson, Grainger, Jefferson, Knox, Union21 min
May 26, 5:42 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXCocke, Greene, Hamblen, Jefferson48 min
May 26, 5:56 PM EDTSpecial Weather StatementMRXCarter49 min
May 26, 5:59 PM EDTSpecial Weather StatementMRXJohnson46 min
May 26, 6:06 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Unicoi3 hr
May 26, 6:09 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Sevier51 min
May 26, 6:19 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington26 min
May 26, 6:49 PM EDTAreal Flood AdvisoryMRXCocke, Greene, Sevier, Unicoi3 hr

Nearby

Tornado Warnings in Tennessee, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.